MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT
Model Number G57438
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Stroke/CVA (1770); Thrombosis/Thrombus (4440)
Date of Event 08/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.Pma/510(k) #: p200023.Product code: qan.
 
Event or Problem Description
(b)(4).Upon removal, the device got stuck on the wire.The physician pulled (and when he pulled) - it broke the inner catheter off.It was not realized the inner catheter was broken-off.The physician got the device off the wire and attempted to put a balloon over the wire and the balloon got stuck at the same point where the stent got stuck (outside of the body).The physician took the balloon off and tried to do the same thing with a 6fr cordis mpa and that also got stuck at the same place on the wire (this still occurred outside the body).Then, the physician went in with a 6fr guide (which has a larger lumen), this did pass the difficult location on the wire.Once he had the guide down he removed the complaint wire and attempted a wire exchange, but the wire would not go all the way through the guide.A this point, the entire system was removed (removing the guide and the wire as well).Later, the physician found out the inner catheter of the stents' delivery was still lodged inside the guide.The physician cut the inner lumen looking for pieces.(b)(4).At this point he regained his access with a new stent and the new stent deployed fine.He did not experience any difficulty with this new stent until the stent's delivery system was almost out of the body.At this point the physician was finished with the case.The physician removed everything together.The same make of wire was used with both complaint devices.It was boston scientific amplatz super-stiff (m001465090).After the case the patient was not responsive.The patient did have a stroke.An emergent embolectomy was performed by a neuro physician.The neuro physician stated it was thrombus.As of (b)(6) 2021, the patient is fully awake and doing fine.The flows on the patient's l-vad are normal.Note: the physician thought initially it was the coating that was causing the difficulty.The sheath they physician was using was a terumo 7fr slender.Note: access was achieved via radial access.Note: the physician was was stenting and l-vad.This was specifically requested by the physician to the dm.Patient outcome: did any unintended section of the device remain inside the patient¿s body? - to the best knowledge of the physician and dm, no.Please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? - an emergent embolectomy was performed by a neuro physician.Please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? - the patient had a stroke.Has the complainant reported that the product caused or contributed to the adverse effects? - unknown.Additional questions: are images of the device or procedure available? n/a,(yes), no.Did the patient have pre-existing conditions? n/a, (yes), no.If yes, please specify: - see above.Please describe the native state of the vessel (i.E.Was the anatomy tortuous? was the vessel fibrotic?) n/a, (tortuous), calcified, fibrotic, other.If other, please specify: was a stent previously placed during previous procedures? (n/a), yes, no.Was the device used percutaneously? n/a,(yes), no.Where on the patient was the percutaneous access site? - radial.Was the access site jugular or femoral? n/a, jugular, femoral other - n/a.If other, please specify: what disease pathology was being treated? may thurner, acute or chronic obstruction, restenosis, other? - other.If other, please specify - l-vad.Was the lesion approached via contralateral or ipsilateral? (n/a), contralateral, ipsilateral.Was pre-dilation performed ahead of placement of the stent? n/a, (yes), no.What was the target location for the stent? - the lvad.Details of access sheath used (name, fr size, length)? - see above.Was the device flushed through both flushing ports before the procedure, as per ifu? n/a,(yes), no.Details of the wire guide used (name, diameter, hyrdophyllic)? - see above was resistance encountered when advancing the wire guide to the target location? n/a, (yes), no.Was resistance encountered when advancing the delivery system to the target location? n/a, (yes), no.If resistance was met, how did the physician address this? - the physician pulled the device out and ballooned with a larger balloon.Did the tip of the delivery system cross the target location? n/a,(yes), no.Did the user pull the handle towards the hub during deployment, per ifu? n/a,(yes), no.Did the user push the hub during deployment? n/a, yes, (no).Did the user remove slack in the delivery system before deployment, per ifu? n/a, (yes), no.Was the stent deployed smoothly / without resistance? n/a, yes, no - the physician was not clear on this.Was the stent fully deployed in the patient? n/a, (yes), no.Was the stent fully deployed before removing the delivery system from the patient? n/a, (yes), no.Was post dilation performed after the placement of the stent? n/a, yes, (no).Was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no - not to the knowledge of the dm.What intervention (if any) was required? - yes see above.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, (same procedure), another day - however, the physician did not believe is was device related.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, (no).Please specify if yes.
 
Additional Manufacturer Narrative
Product code: qan.Pma/510(k) #: p200023.Device evaluation: the zvt7-35-120-10-100 device of lot number c1840530 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation the device related to this occurrence underwent a laboratory evaluation on the 11th october 2021.On evaluation of the device it was observed that the tip was separated and the inner catheter was broken at the distal end of the delivery system.The device flushed as expected.A 0.035 inch wire guide could not pass through the device.The distal tip and parts of inner catheter have been returned in pieces and separated from the device.Document review prior to distribution zvt7-35-120-10-100 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zvt7-35-120-10-100 of lot number c1840530 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1840530.It should be noted that the instructions for use ifu0091-7 states the following: ¿the zilver vena venous stent is indicated for improving luminal diameter in the iliofemoral veins for the treatment of symptomatic iliofemoral venous outflow obstruction¿.There is evidence to suggest the user did not follow the ifu.Image review ¿ n/a.Root cause review.A definitive root cause of off label use was identified in the laboratory.The zilver vena venous stent is indicated use in iliofemoral veins.The zvt7-35-120-10-100 was used in an artificial arterial system.This is considered off label use.Summary the complaint is confirmed based on customer testimony.According to the initial reporter, the patient did experience adverse effects due to this occurrence.The patient suffered a stroke due to this occurrence.The patient required an additional procedure due to this occurrence - an emergent embolectomy was performed by a neuro physician and the neuro physician stated it was thrombosis.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted as the device was returned and evaluated on the 14 oct and due to the completion of the investigation on 22-oct.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
aisling hassett
o halloran road
national technology park
limerick 
MDR Report Key12480335
Report Number3001845648-2021-00679
Device Sequence Number4345673
Product Code QAN
UDI-Device Identifier10827002574387
UDI-Public(01)10827002574387(17)240616(10)C1840530
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2024
Device Model NumberG57438
Device Catalogue NumberZVT7-35-120-10-100
Device Lot NumberC1840530
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2021
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/19/2021
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer08/24/2021
Initial Report FDA Received Date09/16/2021
Supplement Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age62 YR
Patient SexFemale